Is It Normal With Copd/depression To Have No Appetite?

Question

Asked by tailspin37

Is It Normal With Copd/depression To Have No Appetite?

In about 7 weeks, I will be 72 yrs old. I am 6'3" tall, and weigh

173 lbs. For about the last 6 mos. or so, I have no appetite.

I eat no breakfast, no lunch, and a very small meal at night.

I never feel hungry, or weak. I was 193 lbs late last year, and

now weigh 173. Could it be depression meds?

John

Answer

Hi John,

I'm sorry to hear you're having a rough time. Losing 20 pounds in a year by mistake is not a sign of good health, that's for sure. And 173 pounds on a man of your height definitely sounds like too little.

Loss of appetite is a common symptom of depression, but I'm not sure if it is a common side effect of depression medicine, since I have no idea what you are taking. Also, you don't say how well your depression medicines are controlling your depression symptoms.

Loss of appetite is also a common symptom of COPD. The reason for that is that it takes tremendous reserves of energy just to fix meals, to eat them, and also to digest them, when you have COPD. That can be tremendously off-putting when mealtimes roll around. Chances are too, that if you have COPD, your activity level has decreased. And that will reduce your appetite as well, since your body doesn't need as many calories to keep going.

However, it's not wise to continue on this course, no matter the reasons. So I would definitely advise you to talk with your doctor about what is going on. There are many things that might be tried to help you regain and maintain your body weight. Taking a daily multivitamin is something you could start doing right away. So is eating several small meals a day. You might find the prospect of a snack-sized meal is easier to consider than a full-sized meal.

If your depression is not adequately controlled, your doctor might be able to prescribe something different that will work better than the medicine you are currently taking. Your doctor might also advise you to take a nutritional supplement like Ensure.

So, please talk with your doctor as soon as you can and get on the road to a better weight!

To your health,

Kathi

Answered by Kathi MacNaughton